Forum Replies Created

Viewing 2 posts - 1 through 2 (of 2 total)
  • Author
    Posts
  • in reply to: Typical Ipi response? #63896
    jimw
    Participant

    P.S. He had his first 4mg steroid dose this afternoon, and tonight he was noticeable better IMO. That’s encouraging, as that gives me hope that we can get him home from the hospital soon. Also the doc said that if his lack of energy etc were actually due to the cancer growing, then steroids wouldn’t help at all, so this is a good sign…

    in reply to: Typical Ipi response? #63895
    jimw
    Participant

    Thanks everyone for the super informative replies! Sounds like many things could be going on here. Jeffb – I forgot to mention but yes he is unfortunately BRAF neg. Your post confirmed my limited understanding of how Ipi works, but with lots of extra nuggets I didn’t know about… like the T cells crossing the blood-brain barrier!

    Unfortunately, my dad has really gone downhill in the past week and things have been a whirlwind here, so only now getting back to posting here. Was hoping to get some input on his current condition.

    So to summarize where he’s at: stage 4 with mets pretty much everywhere, including brain. Had 2 weeks of whole brain radiation which ended 2 weeks ago, whereupon he got his first Ipi infusion. He’s also getting GM-CSF injections to go with the Ipi. The rash on his face appears to have been due to the radiation, and is healing (like a sunburn). The other rash seems to have been due to the Ipi, wasn’t too bad and is under control via topical steroid cream.

    Things were going OK until about 5 days ago, when we took him into the ER due to him being even more run down and having very labored breathing. Turned out he had a very low sodium level. Doc suspects it may be due to brain mets affecting the regulation of sodium levels causing SIADH. After correcting the sodium level, they put him on restricted fluids and gave him 10 mg Dexamethazone (steroid). He seemed to be doing well after that. Then they tapered the steroid down to zero over 2 days, and those 2 days he was terrible. Zero energy, unable to sit up in bed, loss of appetite, not sleeping well, etc.

    The oncologist wanted him off the steroid ASAP because his next Ipi date is in a week. But if he continues on this path, there’s no way he’s going to be in shape to receive it. So today the discussion turned to how do we make him comfortable and hopefully get him out of the hospital and back home, even if it means we can’t continue the Ipi, and this becomes a Hospice situation. So the plan now is to put him back on the steroid, and hope that he gets well enough to come home, and go from there. The oncologist would be open to delaying the next Ipi infusion for a bit, to see if he gets better with the steroid, then taper him off it once he’s doing better. But she’s concerned that with the progression of the disease, that a) delaying the Ipi at all might give the disease enough time to grow to the point where Ipi won’t help, and b) adding the steroid now is counteracting any of the good that first Ipi dose is doing.

    Another tricky part is that the doc says it *seems* that he’s responding to the Ipi. His LDH and liver function numbers have actually improved a sizable amount in the past couple weeks, and she was encouraged by him not having huge side effects (for example the rash was pretty minimal). But the doc says she may not be able to tell if he’s responding by looking at tumor size, since they can grow initially as the T cells invade the tumors (like jeffb mentioned), hence the “you get worse before you get better” pattern… or the cancer itself could be growing.

    So… a few questions:

    – I know a number of things could be contributing to his complete lack of energy (aftermath of radiation, cancer itself, tapering off steroid, etc), but I’m wondering if there are specific organ functions or hormones or something that Ipi might be affecting which could be causing this? Are there any particular levels etc. I should ask the doc to check specifically? For example I saw one post about Ipi possibly affecting pituitary/thyroid function, which could be treatable if they knew to check it.

    – Does being on a systemic steroid like Dexamethazone *completely* undo the positive effects of Ipi (what the doc says), or just somewhat (what I’m hoping)? I know steroids and Ipi are a bad mix, as steroids reduce inflammation and suppress the immune system, and Ipi does just the opposite. But is it a complete no-go to do Ipi while on some level of steroid? The feel I get from the doc is that if my dad goes onto the steroid, it’s pretty likely that the Ipi treatment will stop and we’re talking about Hospice. As opposed to him getting on the steroid for say a week or so and coming home, getting a bit stronger, eating more, etc… and then at *that* point trying to taper off the steroid and do the next Ipi infusion. Maybe I’m having unrealistic hopes here?

    – Are there any reliable/specific tests/markers to indicate whether Ipi is actually working at this early stage in the treatment (2 weeks since his first Ipi infusion)? I know jeffb mentioned some stuff above… The doc was going to refer to her sources to find out what the best indicators might be; figured I would ask again here too.

    – He has developed a large bruise on his abdomen, right above the pant line. I just noticed this 2 days ago, and today it was defnitely worse. I totally forgot to mention it to the docs. He doesn’t think it’s from hitting anything as he’s been in bed most of the time. The only thing that might have caused it is the belt that the nurses use to help lift him out of bed and stabilize him when walking w/walker to the bathroom, or during PT sessions. I’m wondering if it could be the cancer growing there internally and causing bleeding?

    Thanks for any ideas, and thanks for listening.

Viewing 2 posts - 1 through 2 (of 2 total)